Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 65, NWS Denver/Boulder, CO

June 26, 2020Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 26, 2020, 3:19 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2020, 3:19 PM MDT (21:19 UTC)
Expired
Jun 26, 2020, 4:00 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 67 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 1:12 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WUUS55 KBOU 262119
SVRBOU
COC035-039-262200-
/O.NEW.KBOU.SV.W.0065.200626T2119Z-200626T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
319 PM MDT Fri Jun 26 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Douglas County in northeastern Colorado...
  West central Elbert County in east central Colorado...

* Until 400 PM MDT.

* At 319 PM MDT, severe thunderstorms were located along a line
  extending from 3 miles southwest of Ponderosa Park to near Palmer
  Lake, or along a line extending from 28 miles southeast of Denver
  to 20 miles north of Colorado Springs, moving southeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. People and 
           animals outdoors will be injured. Expect hail damage to 
           roofs, siding, windows, and vehicles.

* Locations impacted include...
  Elizabeth, Larkspur, Greenland, Franktown and Ponderosa Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3914 10497 3940 10473 3932 10450 3913 10463
      3913 10489
TIME...MOT...LOC 2119Z 294DEG 13KT 3937 10468 3913 10490 

HAIL...1.50IN
WIND...60MPH
 
$$

RPK
2 follow-up statements
130 
WWUS55 KBOU 262139
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
339 PM MDT Fri Jun 26 2020

COC035-039-262200-
/O.CON.KBOU.SV.W.0065.000000T0000Z-200626T2200Z/
Douglas CO-Elbert CO-
339 PM MDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHEASTERN DOUGLAS AND WEST CENTRAL ELBERT COUNTIES...

At 339 PM MDT, severe thunderstorms were located along a line
extending from 4 miles south of Elizabeth to near Monument, or along
a line extending from 34 miles southeast of Denver to 16 miles north
of Colorado Springs, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

These severe thunderstorms will remain over mainly rural areas of
southeastern Douglas and west central Elbert Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3913 10484 3931 10463 3928 10453 3913 10463
TIME...MOT...LOC 2139Z 310DEG 16KT 3930 10461 3910 10482 

HAIL...1.25IN
WIND...60MPH
 
$$

RPK
157 
WWUS55 KBOU 262201
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
401 PM MDT Fri Jun 26 2020

COC035-039-262211-
/O.EXP.KBOU.SV.W.0065.000000T0000Z-200626T2200Z/
Douglas CO-Elbert CO-
401 PM MDT Fri Jun 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS AND WEST
CENTRAL ELBERT COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.

LAT...LON 3913 10484 3931 10463 3928 10453 3913 10463
TIME...MOT...LOC 2201Z 294DEG 13KT 3927 10452 3907 10473 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:41 PM MDT, 38 minutes earlier.

Area forecast discussion, Jun 26, 2:41 PM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
241 PM MDT Fri Jun 26 2020

.SHORT TERM...(This evening through Saturday)
Issued at 130 PM MDT Fri Jun 26 2020

Main concern is still severe weather potential through this evening
across much of Eastern Colorado. Severe thunderstorm watch has
already been issued for all of Eastern Colorado until 03z. Primary
threats still will be damaging winds up to 70 mph, large hail and
heavy rain. Still a few tornadoes are possible especially over the
Palmer Divide with southeasterly convergent flow expected there
this afternoon.

As for stability on the plains, latest ACARS soundings still
showing a weak inversion given a 81/50 temperature/dewpoint with
still some CIN over the plains. Current cloud cover from anvils
also limiting additional heating and Denver metro area may be
spared the worst of the severe weather. On the other hand the
Palmer Divide again looks to be the focus with still good heating
and CAPE values now approaching 2000j/kg based on latest LAPS
analysis. As storms shift east over the plains later this afternoon
and evening, looks like linear, cluster of storms will become
more outflow dominated with strong winds the main impact. HRRR
peak wind gusts showing these strong winds over Lincoln and
Washington counties up to 60kt. Storms will be diminishing from
west to east by later this evening.

On Saturday, the upper trof across northern Utah will gradually
shift across Colorado Saturday afternoon and evening. This feature
will help to spark another round of convection. Temperatures will
be warmer with readings back into the mid and upper 80s. The
atmosphere will be a bit drier with precipitable water values
down between a half and 3/4 of an inch while dewpoints will be a
bit lower in the 40s at least over the Front Range. Forecast
soundings showing more inverted v type profile over the Front
Range with more return to our "new normal" outflow winds being the
main threat. Appears the focus for the stronger storms will be
east and south of Denver along some convergence with strong
southeasterly flow across the Palmer Divide and stretching
northeast through Washington counties. SPC has the area under a
marginal risk and this looks good for main impact of strong winds
and possibly large hail.

.LONG TERM...(Saturday night through Friday)
Issued at 215 PM MDT Fri Jun 26 2020

Upper trough will be directly over the area Saturday evening, to
help sustain ongoing storm activity out over the eastern plains,
while areas further west will be quickly drying out. Could still
be some strong storms ongoing as they head further east out of the
state by midnight. Cooler minimum temperatures are expected
overnight, and clearing skies will allow mountain locations to see
readings dipping into the 30s.

An upper low dropping southeast over the Pacific Northwest Sunday
will dig its trough south into the Great Basin and down over
Southern California through Monday. This will increase
southwesterly flow across the state, ushering in warmer and drier
air over the state each day. Readings in the mid 90s to near 100
will be across the plains, with 60s to near 80 in the mountains
and high valleys. Scattered to numerous high terrain thunderstorms
Sunday afternoon will decrease to only isolated by Monday. Winds
will be increasing over the high terrain and eastern plains,
especially Monday in advance of an expected cold front. Will keep
an eye on speeds as humidity will be in the 10 to 15 percent
range over the plains.

The main energy of the trough will end up lifting northeast across
the Northern Rockies back into Canada Monday night into Tuesday,
dragging the trough across the area. A cold front is expected to
push down around the same time to bring upslope flow, cooler
temperatures and higher moisture, resulting in higher CAPE. Wind
shear looks to increase as the upper jet over the area combines
with the upslope flow for better chance for stronger
thunderstorms Tuesday afternoon. Wednesday will remain cooler,
with more stable and dry conditions.

An upper high will be building up from Old Mexico and West Texas
for Thursday and Friday to bring warmer temperatures. Just enough
subtropical moisture caught up under the ridge looks to keep in
diurnally driven afternoon and evening thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 130 PM MDT Fri Jun 26 2020

Still a threat for thunderstorms over terminals but appears the
worse will be south and north of terminals, with APA under the
biggest gun for storms through 22z. A little drier on Saturday but
still isolated storms possible in the evening, but main brunt of
storms may end up south and east of terminals.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Entrekin
Hazardous weather outlook, Jun 26, 10:24 AM MDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1024 AM MDT Fri Jun 26 2020

COZ030>051-271630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1024 AM MDT Fri Jun 26 2020

...Severe Storms Possible Today...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will begin to develop over the
mountains, foothills and Palmer Divide between noon and 2 pm, and
then spread over the plains through the rest of the afternoon and
evening. Some storms may become severe over the area, especially
targeting locations over the Front Range foothills, Palmer Divide
and areas towards the Wyoming and Nebraska borders.

Upslope flow behind last nights cold front has brought in higher
moisture levels and stronger shear. The main threats will be
damaging thunderstorm winds to 70 mph, and large hail up to
golfball size. Enough shear will be present for a weak tornado or
two, especially across the Palmer Divide.  Locally heavy rainfall
can also be expected due to the higher moisture levels in the
atmosphere. Those with plans to be outdoors should remain alert,
and have a way to receive weather warnings. Storms will generally
diminish from west to east through the late evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Warmer temperatures will return over the weekend and into early
next week as the diurnal trend of scattered afternoon
thunderstorms continues from the foothills out onto the plains.
Saturday and possibly Tuesday look like days with a better chance
of strong thunderstorms, mainly across the eastern plains.
Locally heavy rain and gusty winds will be the main threats from
the general thunderstorms, with hail and strong outflow from the
stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm today especially in
the targeted areas noted above.

In the hours before

Special weather statement, Jun 26, 1:01 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Denver CO
101 PM MDT Fri Jun 26 2020

COZ036-261930-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
101 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLEAR CREEK AND WEST
CENTRAL JEFFERSON COUNTIES UNTIL 130 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Harris Park, or 28 miles southwest of Denver,
moving east at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Evergreen, Aspen Park, Pine Junction, Conifer and Indian Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3945 10548 3946 10549 3951 10550 3952 10544
      3950 10542 3953 10542 3951 10541 3952 10539
      3951 10537 3950 10536 3951 10534 3957 10541
      3959 10541 3960 10546 3958 10549 3962 10548
      3965 10525 3943 10526
TIME...MOT...LOC 1901Z 267DEG 7KT 3955 10542

RPK
Special weather statement, Jun 26, 1:21 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Denver CO
121 PM MDT Fri Jun 26 2020

COZ033-035-261945-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
121 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARIMER COUNTY
UNTIL 145 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glen Haven, or 23 miles west of Fort Collins, moving east at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Estes Park, Glen Haven, Cedar Cove and Drake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Colorado.

LAT...LON 4053 10526 4053 10527 4051 10526 4034 10525
      4034 10559 4052 10557 4054 10526
TIME...MOT...LOC 1921Z 268DEG 14KT 4043 10549

RPK
Special weather statement, Jun 26, 1:48 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Denver CO
148 PM MDT Fri Jun 26 2020

COZ036-039-040-262015-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
148 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS AND CENTRAL
JEFFERSON COUNTIES UNTIL 215 PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of South Platte, or 21 miles southwest of Denver, moving
east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southwestern Centennial, Highlands Ranch, Littleton, Roxborough Park,
Chatfield Reservoir, Louviers, Buffalo Creek, Sedalia and South
Platte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and northeastern Colorado.

LAT...LON 3936 10530 3959 10528 3959 10494 3953 10494
      3953 10497 3952 10498 3950 10498 3949 10497
      3944 10496 3943 10494 3941 10495 3938 10495
      3936 10496
TIME...MOT...LOC 1948Z 268DEG 19KT 3948 10519

RPK
Local storm report, Jun 26, 2:35 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             ROXBOROUGH PARK         39.45N 105.07W
06/26/2020  M1.00 INCH       DOUGLAS            CO   CO-OP OBSERVER

&&
Local storm report, Jun 26, 2:56 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
256 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             ROXBOROUGH PARK         39.45N 105.07W
06/26/2020  M1.00 INCH       DOUGLAS            CO   CO-OP OBSERVER

0251 PM     HAIL             2 S CASTLE ROCK         39.36N 104.85W
06/26/2020  M1.25 INCH       DOUGLAS            CO   PUBLIC

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:20 PM MDTSpecial Weather StatementBOUBroomfield, Denver40 min
Jun 26, 1:01 PM MDTSpecial Weather StatementBOUJefferson29 min
Jun 26, 1:14 PM MDTAreal Flood AdvisoryBOULarimer82 min
Jun 26, 1:21 PM MDTSpecial Weather StatementBOULarimer24 min
Jun 26, 1:48 PM MDTSpecial Weather StatementBOUJefferson27 min
Jun 26, 2:00 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Jefferson45 min
Jun 26, 2:39 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert51 min
Jun 26, 3:50 PM MDTSpecial Weather StatementBOUBroomfield25 min
Jun 26, 3:57 PM MDTSpecial Weather StatementBOUArapahoe33 min
Jun 26, 4:19 PM MDTSpecial Weather StatementBOUBroomfield26 min
Jun 26, 4:25 PM MDTSevere Thunderstorm WarningBOUJefferson35 min
Jun 26, 4:35 PM MDTSevere Thunderstorm WarningBOUAdams, Boulder, Broomfield, Jefferson25 min
Jun 26, 4:59 PM MDTSpecial Weather StatementBOUDenver31 min
Jun 26, 5:14 PM MDTAreal Flood AdvisoryBOUArapahoe, Denver, Douglas22 min
Jun 26, 5:23 PM MDTSpecial Weather StatementBOUDenver37 min
Jun 26, 5:26 PM MDTFlash Flood WarningBOUArapahoe, Denver, Jefferson51 min
Jun 26, 5:31 PM MDTSevere Thunderstorm WarningBOUWeld26 min
Jun 26, 5:43 PM MDTSpecial Weather StatementBOUSummit47 min
Jun 26, 5:47 PM MDTSevere Thunderstorm WarningBOULogan28 min
Jun 26, 5:55 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.